Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Asymptotic regularity
of Daubechies' scaling functions

Authors: Ka-Sing Lau and Qiyu Sun
Journal: Proc. Amer. Math. Soc. 128 (2000), 1087-1095
MSC (1991): Primary 42C15, 26A15, 26A18, 39A10, 42A05
Published electronically: July 28, 1999
MathSciNet review: 1654093
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\phi _N$, $N\ge 1$, be Daubechies' scaling function with symbol $\big({1+e^{-i\xi}\over 2}\big)^N Q_N(\xi)$, and let $s_p(\phi _N),0<p\le\infty$, be the corresponding $L^p$ Sobolev exponent. In this paper, we make a sharp estimation of $s_p(\phi _N)$, and we prove that there exists a constant $C$ independent of $N$ such that

\begin{displaymath}N-{\ln |Q_N(2\pi/3)|\over \ln 2}-{C\over N}\le s_p(\phi _N)\le N-{\ln |Q_N(2\pi/3)|\over \ln 2}. \end{displaymath}

This answers a question of Cohen and Daubeschies ( Rev. Mat. Iberoamericana, 12(1996), 527-591) positively.

References [Enhancements On Off] (What's this?)

  • [1] N. Bi, X. Dai and Q. Sun, Construction of compactly supported $M$-band wavelets, Appl. Comp. Harmonic Anal., to appear.
  • [2] Albert Cohen and Ingrid Daubechies, Nonseparable bidimensional wavelet bases, Rev. Mat. Iberoamericana 9 (1993), no. 1, 51–137. MR 1216125, 10.4171/RMI/133
  • [3] A. Cohen and I. Daubechies, A new method to determine the regularity of refinable functions, Rev. Mat. Iberoamericana, 12(1996), 527-591.
  • [4] A. Cohen, I. Daubechies and A. Ron, How smooth is the smoothness function in a given refinable space?, Appl. Comput. Harmonic Anal., 3(1996), 87-89.
  • [5] A. Cohen and E. Séré, Time-frequency localization with non-stationary wavelet packet, Preprint.
  • [6] Ingrid Daubechies, Ten lectures on wavelets, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 61, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1992. MR 1162107
  • [7] Ingrid Daubechies, Using Fredholm determinants to estimate the smoothness of refinable functions, Approximation theory VIII, Vol. 2 (College Station, TX, 1995) Ser. Approx. Decompos., vol. 6, World Sci. Publ., River Edge, NJ, 1995, pp. 89–112. MR 1471776
  • [8] Timo Eirola, Sobolev characterization of solutions of dilation equations, SIAM J. Math. Anal. 23 (1992), no. 4, 1015–1030. MR 1166573, 10.1137/0523058
  • [9] A. Fan and K. S. Lau, Asymptotic behavior of multiperiodic periodic functions $G(x) = \prod _{n=1}^\infty g(x/2^n)$, J. Four. Anal. and Appl., 4(1998), 130-150.
  • [10] Loïc Hervé, Construction et régularité des fonctions d’échelle, SIAM J. Math. Anal. 26 (1995), no. 5, 1361–1385 (French, with English and French summaries). MR 1347425, 10.1137/S0036141092240023
  • [11] Ka-Sing Lau and Jianrong Wang, Characterization of 𝐿^{𝑝}-solutions for the two-scale dilation equations, SIAM J. Math. Anal. 26 (1995), no. 4, 1018–1046. MR 1338372, 10.1137/S0036141092238771
  • [12] B. Ma and Q. Sun, Compactly supported refinable distribution in Triebel-Lizorkin space and Besov space, J. Fourier Anal. Appl., to appear.
  • [13] Lars F. Villemoes, Wavelet analysis of refinement equations, SIAM J. Math. Anal. 25 (1994), no. 5, 1433–1460. MR 1289147, 10.1137/S0036141092228179
  • [14] Hans Volkmer, On the regularity of wavelets, IEEE Trans. Inform. Theory 38 (1992), no. 2, 872–876. MR 1162224, 10.1109/18.119743
  • [15] Hans Volkmer, Asymptotic regularity of compactly supported wavelets, SIAM J. Math. Anal. 26 (1995), no. 4, 1075–1087. MR 1338375, 10.1137/S0036141093248967

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 42C15, 26A15, 26A18, 39A10, 42A05

Retrieve articles in all journals with MSC (1991): 42C15, 26A15, 26A18, 39A10, 42A05

Additional Information

Ka-Sing Lau
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260; Institute of Mathematical Sciences, The Chinese University of Hong Kong, Shatin, Hong Kong

Qiyu Sun
Affiliation: Center for Mthematical Sciences, Zhejiang University, Hangzhou 310027, China
Address at time of publication: Department of Mathematics, National University of Singapore, 10 Kent Ridge Crescent, Singapore

Keywords: Fourier transform, scaling function, Sobolev exponent, wavelet
Received by editor(s): November 3, 1997
Received by editor(s) in revised form: May 30, 1998
Published electronically: July 28, 1999
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society